Louisiana, 2012

Flash Flooding and Damaging Wind in Louisiana, August 17, 2012

August 17, 2012 · NWS SHV · 3 events in 2 counties and zones

A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts. Steering winds were weak and this resulted in the thunderstorm activity producing copious amounts of rainfall in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts. Steering winds were weak and this resulted in the thunderstorm activity producing copious amounts of rainfall in a short amount of time. The end result was some flash flooding being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 4:23 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 17, 4:23 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CDT FRI AUG 17 2012

.DISCUSSION...

THANKS TO A NEARLY STATIONARY FRONTAL BOUNDARY OR A WEAK SURFACE
TROUGH ACROSS THE FOUR STATE REGION NEAR OR JUST SOUTH OF THE
I-20 CORRIDOR...A VERY MOIST ATMOSPHERE...AND A SHORT WAVE TROUGH
OF LOW PRESSURE EXTENDING SOUTHWEST FROM THE TENNESSEE VALLEY
REGION OF NORTH ALABAMA INTO EAST TEXAS...SHOWERS AND
THUNDERSTORMS CONTINUED TO DEVELOP AND SPREAD EAST AND SOUTHEAST
OVER THE AREA. IN WAKE OF THIS BOUNDARY...A COLD FRONT EXTENDED
FROM WESTERN ARKANSAS INTO SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS.
THE COLD FRONT WILL MOVE SOUTH AND INTO THE REGION DURING THE DAY TODAY
AS THE LEAD SHORT WAVE CONTINUES TO SHIFT TO THE SOUTHEAST...
FOLLOWED BY ADDITIONAL SHORT WAVES IN THE NORTHWEST FLOW PATTERN.
A BROAD LONGWAVE TROUGH OVER THE EASTERN STATES WILL ALLOW FOR THE
MAIN ENERGY TO MOVE EAST WHILE THE SOUTHERN AND WESTERN PART OF
THE FRONTAL BOUNDARY WILL SLOW AND BECOME NEARLY STATIONARY. RIDGE
OF HIGH PRESSURE OVER MEXICO AND THE DESERT SOUTHWEST AMPLIFIES NORTH
OVER THE WESTERN STATES. THE STATIONARY FRONT WILL LIFT BACK NORTH
AS A WARM FRONT AND DISTURBANCES RIDING AROUND THE EASTERN TROUGH
AND NORTHWEST FLOW AROUND THE HIGH PRESSURE RIDGE ALOFT...KEEPING RAIN
CHANCES ELEVATED THROUGH THE NEXT COUPLE OF DAYS. BY SUNDAY NIGHT
INTO MONDAY...ENERGY FROM DISTURBANCES MOVING AROUND THE UPPER TROUGH
MOVES THE FRONT BACK THROUGH AS A COLD FRONT BRINGING A BRIEF END
TO THE RAIN CHANCES. AROUND MID WEEK RAIN CHANCES WILL BE HIGHER
OVER THE SOUTHERN ZONES ASSOCIATED WITH A SHEAR AXIS ACROSS THE GULF
COAST STATES AND DOWN THE TEXAS COAST. WILL INCLUDE MENTION OF POSSIBLY
SEVERE WEATHER FOR SATURDAY AND SATURDAY NIGHT. /06/

&&

.AVIATION...

CONCERNING THE ARKLATEX...AREAS OF STRONG THUNDERSTORMS PRODUCING NW
WINDS GUSTING 30-40 KTS OVER NE TX AND RECENTLY JUST INTO NW LA.
MOVEMENT SE 20KTS WILL AFFECT KSHV BEFORE NEXT ISSUANCE. THE COLD
FRONT WILL DROP FARTHER SOUTH INTO THE I-30 CORRIDOR IN THE WAKE OF
THIS STRONG CONVECTION. IT WILL LIKELY TAKE SOME TIME AND HEATING TO
RECOVER...BUT MORE DEVELOPMENT SEEMS IMMINENT LATER TODAY. SURFACE
WIND BECOMING WESTERLY AROUND 10 KTS FRIDAY AS THE FRONT MOVES INTO
THE AREA. ALOFT WE ARE SW-NW ALL THE WAY UP WITH SPEEDS 15 TO 35KTS.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  74  88  70  90 /  60  60  60  50  60
MLU  94  71  89  69  88 /  50  60  60  50  60
DEQ  91  68  87  68  87 /  50  30  60  40  30
TXK  93  70  87  69  87 /  40  30  60  50  40
ELD  93  69  87  67  87 /  50  60  60  50  40
TYR  96  74  89  73  87 /  40  50  60  50  60
GGG  95  74  88  71  88 /  40  50  60  50  60
LFK  96  75  90  73  90 /  60  60  60  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, Aug 17, 5:08 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
608 AM CDT FRI AUG 17 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
608 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER THE FOUR
STATE REGION ALONG AND NEAR A BOUNDARY OVER NORTHEAST TEXAS AND
NORTH LOUISIANA AS AN UPPER DISTURBANCES MOVES OVERHEAD. A COLD
FRONT WILL FOLLOW OVERNIGHT WITH ADDITIONAL CONVECTION FORMING
ALONG AND NEAR IT. STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE
TODAY AND INTO THE EVENING. WINDS AND LOCALLY HEAVY RAINFALL ALONG
WITH ISOLATED LARGE HAIL WILL BE PRIMARY CONCERNS...AS WELL AS
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT
THE FOUR STATE REGION DURING THE WEEKEND WITH A COLD FRONT
AND SUPPORT FROM DISTURBANCES ALOFT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON INTO EARLY SUNDAY
WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT MAY TRAIN
OVER THE SAME AREAS PROVIDING A LOCALIZED FLASH FLOODING.
THUNDERSTORMS SHOULD BEGIN TO DIMINISH FROM NORTH TO SOUTH
SUNDAY...WITH ISOLATED CONVECTION STILL POSSIBLE EARLY NEXT WEEK
AS THE FRONT BECOMES STATIONARY OVER EAST TEXAS AND NORTH
LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
OVERNIGHT...AND AGAIN DURING THE AFTERNOON SATURDAY INTO EARLY
SUNDAY.

06

In the hours before

Special weather statement, Aug 17, 1:58 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 AM CDT FRI AUG 17 2012

TXZ108-110-124-125-136-170900-
CAMP-FRANKLIN-SMITH-UPSHUR-WOOD-
258 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HOARD...LEESBURG...LINDALE...MINEOLA...
     NEWSOME...PITTSBURG...PLEASANT GROVE...QUITMAN...SCROGGINS AND
     WINNSBORO...

AT 254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEASANT
GROVE TO CANTON...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF
WINNSBORO TO CANTON...MOVING EAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Aug 17, 3:10 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 AM CDT FRI AUG 17 2012

TXZ125-126-136>138-149>151-171015-
CHEROKEE-GREGG-HARRISON-MARION-PANOLA-RUSK-SMITH-UPSHUR-
410 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...PANOLA...RUSK...SMITH...UPSHUR AND
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BULLARD...CLARKSVILLE CITY...DIANA...EAST MOUNTAIN...
     GLADEWATER...HALLSVILLE...HARLETON...HENDERSON...JOINERVILLE...
     KILGORE...LIBERTY CITY...LONGVIEW...MARSHALL...MIXON...MOUNT
     SELMAN...NEW LONDON...OVERTON...PONTA...TATUM...TROUP...
     TURNERTOWN...WHITE OAK...WHITEHOUSE AND WOODLAWN...

AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARLETON
TO WHITEHOUSE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
LONGVIEW TO WHITEHOUSE...MOVING EAST AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Aug 17, 3:53 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 AM CDT FRI AUG 17 2012

LAZ001-002-171100-
BOSSIER-CADDO-
453 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY AND HAUGHTON...

AT 452 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BENTON...OR 9 MILES NORTH OF
BOSSIER CITY...MOVING SOUTHEAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 17, 4:16 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 AM CDT FRI AUG 17 2012

LAZ001-TXZ138-150-151-171115-
CADDO-HARRISON-PANOLA-RUSK-
516 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON...PANOLA AND RUSK...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...
     MARSHALL...MINDEN...PINEHILL...TATUM AND WASKOM...

AT 511 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARSHALL
TO MINDEN...OR ALONG A LINE EXTENDING FROM MARSHALL TO 8 MILES
SOUTHEAST OF HENDERSON...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Aug 17, 4:50 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CDT FRI AUG 17 2012

LAZ006-014-171115-
OUACHITA-UNION-
550 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BERNICE...FARMERVILLE AND STERLINGTON...

AT 547 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF BERNICE...OR 16 MILES
SOUTHEAST OF JUNCTION CITY...MOVING SOUTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 17, 4:54 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 AM CDT FRI AUG 17 2012

LAZ001>003-010-171200-
BOSSIER-CADDO-DE SOTO-WEBSTER-
554 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO...CADDO...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOSSIER CITY...DIXIE INN...DOYLINE...DUBBERLY...HAUGHTON...
     HEFLIN...MINDEN...SHREVEPORT...SIBLEY AND STONEWALL...

AT 552 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF HAUGHTON TO 7 MILES SOUTHEAST OF GREENWOOD...OR ALONG A
LINE EXTENDING FROM 11 MILES WEST OF MINDEN TO 11 MILES SOUTHWEST OF
SHREVEPORT...MOVING SOUTHEAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
August 17, 5:30 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A tree was downed on a home on Harvard Street in Shreveport, Louisiana.

Flash Flood, Bossier

When
August 17, 5:30 AM CST to 7:45 AM CST
Where
Bossier County, 0.79 mi ESE of Bossier City to 1.22 mi WNW of Fosters
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
32.515, -93.708

Numerous streets were flooded and closed due to high water. Numerous cars were stalled in high water on Benton Road near Old Minden Road where the water was as high as the door handles on the vehicles. Numerous cars were also stalled out on Shed Road at Doctor's Drive as well as another car stalled out on Shed Road near the railroad tracks.

Flash Flood, Caddo

When
August 17, 5:30 AM CST to 7:45 AM CST
Where
Caddo County, 0.69 mi S of Jewella to 1.82 mi N of Shreveport
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

Numerous streets were flooded all across Shreveport and several were closed. High water rescues were needed for stalled vehicles on Southern Avenue as well as Caddo and Common Streets. Two feet of water entered the cafeteria at Fair Park High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400012, 400013, 400014.